Alert archive / Texas / Tornado Warnings in 1994

Tornado Warning 32, NWS Norman, OK

May 29, 1994Archer County, Texas

NWS Norman, OK issued this tornado warning at May 29, 1994, 5:16 PM CDT for Archer County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 1994, 5:16 PM CDT (22:16 UTC)
Expired
May 29, 1994, 6:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Archer County, TX

What was reported inside it

TimeReportWhereRemark
May 29, 5:30 PM CDTTornado F0Scotland, TX
May 29, 5:34 PM CDTTornado F0Olney, TXA brief tornado touchdown was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Stephenville/Cla, TX (KSEP), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Stephenville/Cla, TX at 12:00Z on 1994-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Stephenville/Cla, TX at 12:00Z on 1994-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 292218
TOROKC
TXC009-292300-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
516 PM CDT SUN MAY 29 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHERN TEXAS
     ARCHER

INCLUDING THE FOLLOWING LOCATION
     WINDTHORST

AT 516 PM CDT RADAR INDICATED A DEVELOPING TORNADO 8 MILES
SOUTHWEST OF WINDTHORST.

THE PARENT STORM WAS MOVING SOUTHEAST AT 5 TO 10 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHERN OKLAHOMZA AND
NORTHERN TEXAS UNTIL 1100PM CDT.


LAT...LON 3336  9840 3338  9897 3389  9858 3378  9843

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 3:18 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 29, 3:18 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
315 PM CDT SUN MAY 29 1994

SEEMS LIKE LOTS OF THINGS COMING TOGETHER FOR POTENTIAL SUPERCELLS IN
FAR SW OK AND THE WRN PTNS OF N TX...JUST W OR NW OF SPS. LIFTED INDEX
VALUES IN THE -10 TO -12 RANGE...LINE OF TOWERING HARD CU ALONG
INTERSECTING BOUNDRIES IN THIS AREA AND GOOD BACKED LOW LVL FLOW. STORMS
WL LIKELY MV SLOWLY SEWRD INTO N TX THIS EVENING. OTHER TRW DVLPMNT PSBL
ALONG TROF LINE FROM FM HARMON COUNTY NEWRD TO NR KINGFISHER. WL INCLUDE
CHC POPS SE OF THIS LINE UNTIL ABOUT MIDNIGHT. ANY STRMS TNGHT CD BE SVR
WITH THE GREATEST THREAT IN THE WRN PART OF N TX AND IN FAR SW OK...WL
WORD ACCORDINGLY.

AFTER TNGHT...LOOKS LIKE WARMING MID LVL TEMPS...UPR HIGH BLDG INTO THE
AREA AND SINKING MOTION SD KEEP TRW FROM FORMING THROUGH WED DESPITE WK
SFC FNT MVG THRU THE AREA. VERY WARM ON MEMORIAL DAY AND FEW DEGREES
COOLER MOST SECTIONS ON TUESDAY AND WEDNESDAY. WL GO CLOSER TO COOLER
FPC THRU THE FCST. CD SEE SOME FOG AROUND LATE TNGHT IN NRN AND PTNS
OF CNTRL ZONES (PLACES THAT GOT DECENT RAINFALL LAST NIGHT).

WL INCLUDE SLGT CHC POPS FOR THURS AND FRI IN THE EXTENDED...BUT NOT
TOO CONFIDENT. HV SERIOUS DOUBTS ABOUT HIGH POPS AND THE RELATIVELY COOL
TEMPS IN THE EXTENDED FROM NMC TDY.

FIRST GUESS NMBRS:

HBR   66  94  66  90 / 10  10  10  10
OKC   66  89  66  86 / 30  10  10  10
SPS   65  94  66  90 / 30  10  10  10
GAG   61  92  61`  88 / 10  10  10  10
PNC   65  90  64  86 / 10  10  10  10
DUA   68  88  70  88 / 40  10  10  10

.OKC...NONE.
.TX...NONE.

25 (MTE)

In the hours before

Special weather statement, May 29, 12:35 PM CDT, 4 hours 41 minutes before
OKZ004>053-TXZ083>090-292000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1235 PM CDT SUN MAY 29 1994

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE WESTERN HALF OF OKLAHOMA AND THE WESTERN PART OF
NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY WEST OF A LINE FROM
ENID... TO OKLAHOMA CITY... TO LAKE TEXOMA.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WITHIN THE SLIGHT RISK AREA
WILL BE IN SOUTHWEST OKLAHOMA AND WESTERN PART OF NORTH TEXAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. SOME OF THE THUNDERSTORMS
MAY MOVE INTO CENTRAL SECTIONS OF OKLAHOMA THIS EVENING. LARGE HAIL...
DAMAGING WINDS... AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE MOST
INTENSE STORMS.

THUNDERSTORMS THAT OCCURRED LAST NIGHT AND THIS MORNING HAVE GENERATED
AN OUTFLOW BOUNDARY THAT EXTENDED FROM ALTUS TO NEAR ARCHER CITY AT
MIDDAY. THE BOUNDARY WILL SERVE AS A POSSIBLE FOCUS FOR THE DEVELOPMENT
OF STRONG THUNDERSTORMS DURING THE AFTERNOON. MEANWHILE... THE AIRMASS
IS EXPECTED TO BECOME VERY UNSTABLE IN SOUTHWEST OKLAHOMA AND THE
WESTERN PART OF NORTH TEXAS DURING THE AFTERNOON.

VERTICAL WIND PROFILES ARE EXPECTED TO BE ADEQUATE FOR THE DEVELOPEMENT
OF SUPERCELL THUNDERSTORMS... ESPECIALLY IF THE THUNDERSTORM BOUNDARIES
ARE MAINTAINED THROUGH THE AFTERNOON.

AN AREA OF WEAK SURFACE CONVERGENCE IN NORTHWEST OKLAHOMA MAY ALSO HELP
TO TRIGGER SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES THIS HOLIDAY WEEKEND SHOULD KEEP
ABREAST OF DEVELOPING WEATHER CONDITIONS... AND AVOID BEING CAUGHT IN
EXPOSED OPEN AREAS... SUCH AS LAKES... DURING A THUNDERSTORM.

SPOTTER ACTIVATIONS MAY BE REQUIRED THIS AFTERNOON IN WESTERN PORTIONS
OF OKLAHOMA AND NORTH TEXAS... AND LATER THIS EVENING IN PORTIONS OF
CENTRAL OKLAHOMA.

CS
Special weather statement, May 29, 12:38 PM CDT, 4 hours 38 minutes before
OKZ004>053-TXZ083>090-292000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1235 PM CDT SUN MAY 29 1994

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE WESTERN HALF OF OKLAHOMA AND THE WESTERN PART OF
NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY WEST OF A LINE FROM
ENID... TO OKLAHOMA CITY... TO LAKE TEXOMA.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WITHIN THE SLIGHT RISK AREA
WILL BE IN SOUTHWEST OKLAHOMA AND WESTERN PART OF NORTH TEXAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. SOME OF THE THUNDERSTORMS
MAY MOVE INTO CENTRAL SECTIONS OF OKLAHOMA THIS EVENING. LARGE HAIL...
DAMAGING WINDS... AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE MOST
INTENSE STORMS.

THUNDERSTORMS THAT OCCURRED LAST NIGHT AND THIS MORNING HAVE GENERATED
AN OUTFLOW BOUNDARY THAT EXTENDED FROM ALTUS TO NEAR ARCHER CITY AT
MIDDAY. THE BOUNDARY WILL SERVE AS A POSSIBLE FOCUS FOR THE DEVELOPMENT
OF STRONG THUNDERSTORMS DURING THE AFTERNOON. MEANWHILE... THE AIRMASS
IS EXPECTED TO BECOME VERY UNSTABLE IN SOUTHWEST OKLAHOMA AND THE
WESTERN PART OF NORTH TEXAS DURING THE AFTERNOON.

VERTICAL WIND PROFILES ARE EXPECTED TO BE ADEQUATE FOR THE DEVELOPEMENT
OF SUPERCELL THUNDERSTORMS... ESPECIALLY IF THE THUNDERSTORM BOUNDARIES
ARE MAINTAINED THROUGH THE AFTERNOON.

AN AREA OF WEAK SURFACE CONVERGENCE IN NORTHWEST OKLAHOMA MAY ALSO HELP
TO TRIGGER SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES THIS HOLIDAY WEEKEND SHOULD KEEP
ABREAST OF DEVELOPING WEATHER CONDITIONS... AND AVOID BEING CAUGHT IN
EXPOSED OPEN  AREAS... SUCH AS LAKES... DURING A THUNDERSTORM.

SPOTTER ACTIVATIONS MAY BE REQUIRED THIS AFTERNOON IN WESTERN PORTIONS
OF OKLAHOMA AND NORTH TEXAS... AND LATER THIS EVENING IN PORTIONS OF
CENTRAL OKLAHOMA.

CS
Local storm report, May 29, 4:49 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
449 PM CDT SUN MAY 29 1994

TIME/DATE             COUNTY            EVENT/LOCATION

445 PM               WICHITA            NICKEL SIZE HAIL IN SOUTHERN
                                        SECTIONS OF WICHITA FALLS

02

666HIGHS INGHT EASTERLY WIN
.MONDAY NIGHT..R. LOWS NEAR 50.TUESDAY...MOSTLY6WWUSx
4ON THUNDERSTORMS$WWUS.

.<           De^WSUSN
\ PRECIPITATIONla`WWUSR
6WWUSd
	`WWUS
40-
NORTH CENT
6WWUS*
8SUN MAY 29 19946WWUS
,WWUS"
N>6WWUS
666WWUS
.6WWUSH
  SUNNY. HIGHS IN THE 70S. LI6^.TUESDAY88WUUS
*6WWUS
?6WWUS<
.66WWUS^
(0XWSUS
7q4WSUS
6PWUUS
,56WWUS
'Na`WWUS$
l"s`WWUS
1

O9-300440-
SOUTNTRAL OREGON
3M PDT SUN MAY 298p6WWUS
3U^WSUS
EST TO NORTHWESTD 15 TO 25 MPH*6WWUS~
x*'(WUUS
. HIGHS IN THE 7NORTH WIND 10 MPH.
Local storm report, May 29, 4:50 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
449 PM CDT SUN MAY 29 1994

TIME/DATE             COUNTY            EVENT/LOCATION

445 PM               WICHITA            NICKEL SIZE HAI&L IN SOUTHERN
                                        SECTIONS OF WICHITA FALLS

02

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:46 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita44 min
May 29, 5:34 PM CDTSevere Thunderstorm WarningOUNClay41 min
May 29, 6:03 PM CDTSevere Thunderstorm WarningOUNArcher42 min
May 29, 6:13 PM CDTSevere Thunderstorm WarningOUNClay47 min

Nearby

Tornado Warnings in Texas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.